Accidental exposure to medication is a leading cause of poisoning in children. Young children, in particular, have died or become seriously ill after being exposed to a skin patch containing fentanyl, a powerful opioid pain reliever. If you suspect that a child has been exposed to a fentanyl patch, call 911 and seek emergency medical help immediately.
The U.S. Food and Drug Administration urges parents and caregivers to take precautions and make sure that these patches are stored, used, and disposed of properly. Below are some ways to reduce the risk of exposure and safely dispose of these patches, and what to do if a child is exposed to a fentanyl patch.
Children Can Overdose on Fentanyl Patches
The fentanyl transdermal system, which is available as a generic product and marketed under the brand name Duragesic, is a patch prescribed by health care providers to be applied to the skin. The patch treats opioid-tolerant patients who need daily, round-the-clock, long-term pain medicine by releasing fentanyl through the skin over the course of the treatment. The patch is generally replaced every three days.
Children can overdose on new and used fentanyl patches by putting them in their mouth or sticking the patches on their skin. This can cause death by slowing the child’s breathing and decreasing the levels of oxygen in their blood.
The FDA has warned, and continues to warn, patients, caregivers, and health care professionals about the dangers of accidental exposure to the fentanyl patch, and the need to properly store and dispose of the product.
In addition, the FDA recommends that patients and caregivers talk to their health care providers about having naloxone on hand. Naloxone is a life-saving drug that, when sprayed into the nose or injected, can quickly reverse the powerful effects of opioids, including fentanyl, during an overdose. Naloxone can be given to children and anyone who may have been exposed to a fentanyl patch.
Cut the Risk of Accidental Exposure
If you or someone in your home uses the fentanyl patch, follow the instructions given by the prescriber and in the Medication Guide, which should accompany each fentanyl patch prescription.
To reduce the chance that children will be exposed to fentanyl, take these precautions:
- Keep fentanyl patches and other drugs in a secure location out of children’s sight and reach. Toddlers and young children may think the patch is a sticker, tattoo, or bandage.
- Consider covering the fentanyl patch with a transparent adhesive film to make sure the patch doesn’t come off your body. You can apply first aid tape to the edges of the patch to secure it to your skin.
- Throughout the day, make sure the patch is still in place, by touching it or looking at it.
- When you apply a new patch, promptly dispose of the used one properly.
Infants and toddlers are especially at risk of accidental exposure to fentanyl. When children are held by or are sleeping with adults wearing a patch, it is possible that a partially detached patch could be transferred from adult to child.
How to Dispose of Fentanyl Patches
Even after a patch is used, there is enough fentanyl left to cause illness, overdose, or death in babies, children, adults, and pets who are accidentally exposed to the medicine in the patch. That’s why the drug comes with special instructions on how to dispose of used or leftover patches.
The FDA recommends promptly disposing of used patches by folding them in half with the sticky sides together, and then flushing them down a toilet. They should not be placed in the household trash, where children or pets can find them. Children may find lost, discarded, or improperly stored patches and ingest them or stick them on themselves or others.
The FDA has included fentanyl patches on a list of medicines that should be flushed down a toilet because they could be especially harmful, and possibly fatal, in a single dose if used by someone other than the person for whom the medicine was prescribed.
What to Do if a Child Is Exposed to Fentanyl
If you suspect that a child has been exposed to a fentanyl patch, use naloxone if you have it, call 911 and seek emergency medical help immediately.
Early signs of fentanyl exposure might be hard to notice in young children. Drowsiness has been among the reported symptoms, and that could be misinterpreted as the child just being tired or sleepy.
Other signs that the child may have been exposed to fentanyl include:
- trouble breathing
- shortness of breath
- swelling of the face, tongue, or throat
- high body temperature
- stiff muscles
Because overdoses can happen anywhere, naloxone is designed to be used by anyone, even a bystander. You can give naloxone to people of all ages, from infants to elderly adults. Even if you use naloxone, you still need to call 911 and seek emergency medical help right away.
Talk to your health care professional about the benefits of naloxone and how to obtain it. In most states and the District of Columbia, you can obtain naloxone from a pharmacy under a standing order (a prewritten medication order) that takes the place of an individual prescription.
Have Naloxone and Learn How to Use It
Fentanyl, like all opioids, should be stored securely. If you have naloxone, tell your family about it, and keep naloxone in a place where family, friends, and close contacts can easily get it in an emergency. If you have naloxone, advise family and friends on how to administer it in the event of an accidental exposure or overdose.
If you have a question about the fentanyl patch, talk to your health care provider or pharmacist. Also, the FDA’s Division of Drug Information (DDI) will answer almost any drug question. DDI pharmacists are available by email, [email protected], and by phone, 1-855-543-DRUG (3784) and 301-796-3400.
Health care professionals and patients are encouraged to report cases of accidental exposure to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program: